South Dakota, 2023

Flash Flood and Flood in South Dakota, September 13 to 14, 2023

September 13 to 14, 2023 · NWS UNR · 4 events in 2 counties and zones

A slow-moving thunderstorm briefly became severe over central Pennington County into north central Custer County, producing hail up to golf ball size along with heavy rainfall. The storm became nearly stationary just west of Hermosa and produced 2 to 5 inches of rainfall in less than 2 hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A slow-moving thunderstorm briefly became severe over central Pennington County into north central Custer County, producing hail up to golf ball size along with heavy rainfall. The storm became nearly stationary just west of Hermosa and produced 2 to 5 inches of rainfall in less than 2 hours. Runoff from the heavy rainfall caused several roads to be inundated with water and debris west of Hermosa.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Sep 13, 1:45 PM MST, 1 hour 45 minutes earlier.

Area forecast discussion, Sep 13, 1:45 PM MST, 1 hour 45 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
245 PM MDT Wed Sep 13 2023

.DISCUSSION...(This Evening Through Wednesday)
Issued at 244 PM MDT Wed Sep 13 2023

Skies are mostly sunny, but clouds are increasing
across the northern plains as a shortwave trough moves over the
Rockies. Some cumulus has developed over the Black Hills and
southern Campbell County, and some weak echoes have shown up on
radar. The surface trough extends across eastern MT/WY, resulting in
southeasterly winds of 10-20 kts across our CWA. Temps are warming
into the upper 70s and 80s.

The surface trough and cold front will slide through the northern
plains tonight, resulting in some breezy northwesterly winds
Thursday morning, especially just east of the Black Hills. At that
time, the highest pressure rises of 3-4 mb will be over the western
SD plains, but will decrease as the morning progresses. Forecast
soundings show winds of 25 to 35 kts possible briefly behind the
frontal passage, but then decreasing; therefore, have decided
against issuing a Wind Advisory. One effect of the northwesterly
winds, however, is that smoke will return, at least briefly.

Also behind the front will be a line of showers/storms tracking
across the CWA from west to east throughout the day Thursday.
Buoyancy and shear will be minimal, and so not expecting any severe
weather. Steep lapse rates and lingering moisture could allow for
some popcorn showers behind the main band of precipitation as well,
so broad-brushed some low PoPs across the CWA in the afternoon.
Highs Thursday will be noticeably cooler, ranging from the 60s
across northeastern WY to the upper 70s across south central SD.

Following this shortwave, upper ridging sets up over the western
CONUS through the weekend. A warming trend will begin Friday and
last through Monday, with dry conditions expected.

Early next week, models are in fairly good agreement about a trough
digging into the Pacific NW. Chances for showers and thunderstorms
will increase Tuesday. With warm temps ahead of the trough and
improving shear Tuesday into Wednesday, wouldn't be surprised to see
some severe storms next week.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Thursday)
Issued At 1127 AM MDT Wed Sep 13 2023

VFR conditions are expected through much of the forecast period.
Chances for showers and a few thunderstorms will increase
this evening from northeast WY to far western SD, however lower
confidence on timing and location so not currently included in the
TAFs. Gusty winds, lightning, and MVFR/IFR conditions will be
possible with any storms.

&&

.FIRE WEATHER...
Issued At 244 PM MDT Wed Sep 13 2023

As temperatures warm this weekend, relative humidity
will decrease. By Sunday, min RH will dip into the teens across
northeastern WY, with low RHs expanding into western SD Monday. At
this point, winds look fairly weak, but will continue to monitor.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...Pojorlie
AVIATION...Dye
FIRE WEATHER...Pojorlie
Hazardous weather outlook, Sep 13, 9:11 AM MST, 6 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
1011 AM MDT Wed Sep 13 2023

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-141300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-Northeastern Crook-
1011 AM MDT Wed Sep 13 2023 /1111 AM CDT Wed Sep 13 2023/

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

Showers and thunderstorms are possible later this afternoon
through the evening hours. No severe weather is expected at this
time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Showers and thunderstorms continue Thursday. No severe weather is
expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Special weather statement, Sep 13, 3:18 PM MST, 12 minutes before
Special Weather Statement
National Weather Service Rapid City SD
418 PM MDT Wed Sep 13 2023

SDZ026-028-132245-
Central Black Hills SD-Rapid City SD-
418 PM MDT Wed Sep 13 2023

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL PENNINGTON COUNTY
THROUGH 445 PM MDT...

At 417 PM MDT, trained weather spotters reported a strong
thunderstorm over Reptile Gardens, or 5 miles southwest of Rapid
City, moving southeast at 5 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Trained weather spotters.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Southwestern Rapid City, Reptile Gardens, and Bear Country around
  420 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm is producing large quantities of hail. Driving through
deep hail is like driving on slushy roads. Slow down and do not brake
suddenly.

&&

LAT...LON 4386 10328 4396 10337 4405 10331 4408 10311
      4386 10327
TIME...MOT...LOC 2217Z 300DEG 5KT 4400 10330

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Sherburn

The radar

The Rapid City radar (KUDX), 43 km away, was scanning. The volume nearest the first event began at 22:31 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 flash flood, 1 flood. Local standard time, as filed.

Hail, Pennington

When
September 13, 3:30 PM MST
Where
Pennington County, 3 mi ESE of Rockerville
Measured
1 in hail
Reported by
Public
Coordinates
43.943, -103.304

Hail, Custer

When
September 13, 4:29 PM MST
Where
Custer County, 4 mi W of Hermosa
Measured
1.75 in hail
Reported by
Public
Coordinates
43.840, -103.270

A couple of reports of hail to golf ball size in this area.

Flash Flood, Custer

When
September 13, 6:00 PM MST to 8:45 PM MST
Where
Custer County, 6.52 mi W of Hermosa to 4.54 mi SW of Hermosa
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
43.830, -103.320

Runoff from heavy rain caused flash flooding in Ghost Canyon and Box Canyon, and along Battle Creek and Grace Coolidge Creek, west of Hermosa. Ghost Canyon Road and Battle Creek Road were flooded with water and debris. Water and debris filled the ditches along Highway 40 and Highway 36.

Flood, Custer

When
September 13, 8:45 PM MST to September 14, 12:00 AM MST
Where
Custer County, 8.45 mi ESE of Custer to 6.03 mi ESE of Hermosa
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
43.730, -103.440

Runoff from heavy rain caused flash flooding in Ghost Canyon and Box Canyon, west of Hermosa. Ghost Canyon Road and Battle Creek Road were flooded with water and debris. Battle Creek and Grace Coolidge Creek overflowed their banks in several areas. Water and debris filled the ditches along Highway 40 and Highway 36. The Battle Creek at Hermosa river gage crested at 8.86 feet and 846 cfs at 915 PM MST.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2023Every state in 2023This day in weather historyWarnings in South Dakota, September 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1122301, 1122309, 1129702, 1129705.